Hail, Sullivan
- When
- June 23, 12:06 AM EST
- Where
- Sullivan County, Highland Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.520, -74.870
A cold front moved east from the Great Lakes, through upstate New York during the day. Showers and thunderstorms developed ahead of and along the front, and some of the storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved east from the Great Lakes, through upstate New York during the day. Showers and thunderstorms developed ahead of and along the front, and some of the storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 22, 8:04 PM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 904 PM EDT SUN JUN 22 2008 .SYNOPSIS... UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT...BRINGING A FEW SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT MOVING THROUGH MONDAY...FOLLOWED BY LOW PRESSURE ON TUESDAY WILL KEEP THE BEGINNING OF THIS WEEK UNSETTLED WITH MAINLY DAYTIME SHOWERS AND THUNDERSTORMS. SEASONABLE TEMPERATURES WILL BE FEATURED WITH HIGHS IN THE 70S TO NEAR 80...AND LOWS IN THE 50S AND 60S. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... UPDATED AT 900 PM... WATER VAPOR IMAGERY SHOWING THAT THE DRYING IN THE WAKE OF A WAVE MOVING EAST THROUGH NEW ENGLAND THIS EVENING IS DEPARTING TO THE EAST OF THE AREA AS A SERIES OF SHORT WAVES APPROACH FROM THE WEST. THE PRIMARY SHORT WAVE TO OUR WEST APPEARS TO BE TRACKING EAST ACROSS OHIO THIS EVENING... AND SHOULD BE MOVING ACROSS OUR AREA AFTER MIDNIGHT. BASED ON THIS EXPECT SHOWERS AND THUNDERSTORMS OVER OHIO AND WESTERN PA THIS EVENING TO AT LEAST PARTIALLY HOLD TOGETHER... BRINGING A GOOD CHANCE OF SHOWERS TO CNTRL NY/NE PA AFTER MIDNIGHT. NAM/GFS/ECMWF AND RUC ALL AGREE WITH THIS SCENARIO SHOWING AN INCREASE IN LIFT AND QPF ACROSS THE AREA AFTER MIDNIGHT. SEVERE RISK WILL BE LOW AFTER MIDNIGHT AS CAPES WILL RANGE FROM 0 TO 500 J/KG. LOW-LEVEL SOUTHERLY FLOW IS PROGGED TO INCREASE SLIGHTLY LATER TONIGHT IN RESPONSE TO AN UPPER LEVEL JET STREAK ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST UP THE APPALCHIAN MOUNTAINS. HOWEVER THE ATMOSPHERE DOES NOT APPEAR TO BE MOIST ENOUGH FOR A FLASH FLOOD THREAT...AS PWAT VALUES ARE ONLY PROGGED TO RISE TO BETWEEN 1 AND 1.25 INCHES. SO... DESPITE THE LIKELYHOOD OF CONVECTION LATER TONIGHT... DO NOT EXPECT ANY RESULTING PROBLEMS. BASED ON ALL OF THIS... WENT WITH A 20 POP ALL AREAS UNTIL AROUND MIDNIGHT BASED ON CURRENT RADAR TRENDS... THEN INCREASED TO A 60 POP OVERNIGHT INCREASING FROM SOUTHWEST TO NORTHEAST. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MORE OF THE SAME IS EXPECTED MONDAY AS THE MAIN TROF BEGINS TO LIFT OUT AND MOVE EAST...GENERATING A WEAK LOW PRESSURE AREA AND PUSHING A SFC TROF/WEAK FRONT ACROSS CNY/NEPA BY MON EVENING. MODELS HAVE A DISTINCT SHIFT IN WIND TO THE NW MONDAY AFTERNOON HINTING AT THIS FEATURE. AGAIN...WE SHOULD SEE HIGH CHANCES FOR SHOWER/TSTM ACTIVITY AS THESE ENTITIES PROVIDE LIFT IN OUR AREA...BUT TIMING AND COVERAGE IS AGAIN IN QUESTION. I THINK COVERAGE MAY NOT BE AS MUCH AS TONIGHT...SO FOR NOW WILL JUST FOLLOW CLOSE TO A MOS POP BLEND WHICH WINDS UP IN THE CHC CATEGORY. WILL USE THE SCT TERMINOLOGY TO INDICATE THAT THERE WILL BE SHOWERS/STORMS ABOUT THE REGION...BUT CERTAINTY AT ANY ONE SPOT IS UP IN THE AIR. ON MONDAY NIGHT...DIURNAL STABILITY INCREASES WITH SOME CAA AND DRYING AS THOSE LLVL WINDS COME AROUND TO THE NW. EXPECT THAT AFTER ANY EARLY EVENING STORMS...WE SHOULD BECOME PARTLY CLOUDY AS THE TROF AXIS APROACHES BUT LOSE HEATING. NOT ENOUGH LIFT OR MOISTURE AT NIGHT FOR SHOWERS SO WILL MAKE THAT A DRY PERIOD OVERNIGHT. ON TUESDAY...COLD POOL ASSOCIATED WITH TROF WILL SWING OVERHEAD AND SCATTERED SHOWERS SEEM A REASONABLE BET WITH TEMPS CLIMBING INTO THE 70S AND H5 TEMPS AROUND -15C. NUDGED CHANCES UP A BIT FOR THE AFTERNOON HOURS. TUESDAY NIGHT THROUGH WEDNESDAY...FINALLY LOOKS TO BE A DRY PERIOD AS FLOW SHIFTS TO THE NORTHWEST AND RIDGES A BIT. NAM/GFS DO HINT AT A WEAK OPEN WAVE BY LATE WEDNESDAY...BUT ATTM THINK IT IS A BIT TOO DRY FOR MUCH IN THE WAY OF SHRA TO DEVELOP. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... FOLLOWED HPC GUIDANCE AND HAVE UPDATED GRIDS EARLY IN ANTICIPATION OF AFTERNOON SEVERE WEATHER. EXTENDED RANGE GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR AREA THROUGH THE END OF THE WEEK WITH A MORE POTENT TROUGH POISED TO ARRIVE IN OUR AREA THIS WEEKEND. QUITE A FEW DISTURBANCES IN THE NORTHWESTERLY FLOW WILL KEEP THINGS UNSETTLED. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD...RANGING FROM THE UPPER 70S OVER THE HILLTOPS TO THE LOWER 80S IN THE VALLEYS. CAN/T RULE OUT SHRA/TSRA ON THURSDAY...BUT BETTER CHANCES WILL COME FRIDAY AND ESPECIALLY OVER THE WEEKEND AS ONE WAVE PUSHES THROUGH LATE FRIDAY AND SATURDAY AHEAD OF THE MAIN TROUGH WHICH WILL BE RESPONSIBLE FOR SHRA/TSRA ON SUNDAY. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... CONV THIS EVE OVER MUCH OF THE NE US BUT THE BGM TAF SITES ARE CRNTLY IN THE CLR...AND SHD BE FOR THE REST OF THE NGT AS THE ACTIVITY HAS PEEAKED...AND MUCH DRIER AIR IN PLACE WILL LIMIT FURTHER DVLPMT. AT WORST...SOME AREAS COULD SEE SOME BRIEF MVFR CONDS IN A SHWR. OTRW...MULTIPLE SHR WVS WILL CONT TO ROTATE ARND THE UA VORTEX OVER THE LAKES. WV APRCHS LATE TNGT AND EARLY MON SHD BRING A RETURN TO MORE WIDESPREAD CONV. THIS SHD HELP CUT BACK ON THE VLY FOG ALSO...BUT MANY AREAS COULD SEE MVFR CONDS IN SHWRS BEGINNING LATE TNGT AND CONTG INTO MON. LTR MON SHD AQGAIN SEE AN IMPRVMT WITH MIXING AND NVA. OUTLOOK... TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE. WED...VFR. THU/FRI...VFR WITH POSSIBLE AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...MSE SHORT TERM...JAB LONG TERM...JMA AVIATION...DGM/JMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 751 PM EDT SUN JUN 22 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 751 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE OVERNIGHT HOURS... BUT ANY STORMS THAT FORM ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY INTO MONDAY NIGHT... WITH A FEW STORMS APPROACHING SEVERE LIMITS IN THE AFTERNOON OR EARLY EVENING. AFTER MONDAY EVENING... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1022 PM EDT SUN JUN 22 2008 PAZ047-230315- LUZERNE PA- 1022 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR WEST HAZLETON...AND MOVING NORTHEAST AT 18 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CONYNGHAM AT 1030 PM EDT... WEST HAZLETON AND HAZLETON AT 1035 PM EDT... DRUMS AND STOCKTON AT 1045 PM EDT... DRIFTON AND JEDDO AT 1050 PM EDT... FREELAND AND WOODSIDE-DRIFTON AT 1055 PM EDT... ALBERT AT 1105 PM EDT... PENN LAKE PARK AND GLEN SUMMIT AT 1115 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MORFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1135 PM EDT SUN JUN 22 2008 NYZ062-PAZ040-072-230430- SULLIVAN NY-WAYNE PA- 1135 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR WAYMART...AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WAYMART AND HEADLEY AT 1140 PM EDT... PROMPTON AND SEELYVILLE AT 1145 PM EDT... BETHANY AND BEECH GROVE AT 1150 PM EDT... LAURELLA AT 1155 PM EDT... BEACH LAKE AT MIDNIGHT EDT... CALKINS AT 1205 AM EDT... RILEYVILLE AT 1210 AM EDT... RUTLEDGEDALE AND MILANVILLE AT 1215 AM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1220 AM EDT MON JUN 23 2008 NYZ062-PAZ048-230515- PIKE PA-SULLIVAN NY- 1220 AM EDT MON JUN 23 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR GREELEY...AND MOVING NORTHEAST AT 22 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TWIN LAKES AT 1225 AM EDT... LACKAWAXEN AND WESTCOLANG PARK AT 1230 AM EDT... BARRYVILLE AND SHOHOLA AT 1235 AM EDT... TUSTEN AT 1240 AM EDT... ELDRED AND HIGHLAND LAKE AT 1245 AM EDT... TYLERTOWN AT 1255 AM EDT... FORRESTBURG AT 100 AM EDT... BETHEL AND HARTWOOD AT 105 AM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. PADAVONA
The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size and one inch hail was also reported from this storm.
One inch hail was also reported with this storm.
Penny size hail fell in Cassville.
Trees were blown down in South Hill Terrace. Trees were blown down on a car.
Penny size hail fell at Bowman Lake State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114240, 114241, 114232, 114239, 114236, 114237, 114227, 114228, 114248, 114247, 114246, 114243, 114245, 114249, 114231, 114230, 114229, 114244.